Minnesota, 2015

Hail in Minnesota, April 12, 2015

April 12, 2015 · NWS MPX · 4 events in 3 counties and zones

Thunderstorms developed during the afternoon of Sunday, April 12th, ahead of a sharp cold front in western Minnesota. Marginal instability kept hail under severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the afternoon of Sunday, April 12th, ahead of a sharp cold front in western Minnesota. Marginal instability kept hail under severe limits. The largest hail stone fell near Hutchinson Airport where nickel hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 12, 2:41 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 12, 2:41 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT SUN APR 12 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 340 PM CDT SUN APR 12 2015

THE MAIN POINTS OF INTEREST THIS PERIOD WILL BE THUNDERSTORM CHANCES
THIS AFTERNOON AND EVENING...AND FIRE WEATHER CONDITIONS MONDAY
AFTERNOON.

A DEEP UPPER LEVEL TROUGH IS PROGRESSING EASTWARD THROUGH THE NORTHERN
PLAINS...DRAWING WARM AND RELATIVELY MOIST AIR NORTHWARD FROM THE GULF
OF MEXICO INTO OUR REGION. AT THE SURFACE...A COLD FRONT IS CURRENTLY
LOCATED IN FAR WESTERN MN...AND WILL PROGRESS EASTWARD THROUGH THE
AFTERNOON INTO THE EVENING.  AHEAD OF THIS FEATURE...THUNDERSTORMS ARE
EXPECTED TO FIRE IN CENTRAL AND SOUTHWESTERN MN AS CIN ERODES LATE THIS
AFTERNOON.  AS THESE STORMS MOVE EASTWARD...SOME COULD BECOME STRONG AS
A THIN BAND OF CAPE AROUND 1000-1500 J/KG IS EXPECTED TO FORM AHEAD OF
THE FRONT IN CENTRAL AND SOUTHERN MN DURING THE LATE AFTERNOON AND
EVENING.  COMBINED WITH BULK SHEAR VALUES BETWEEN 25-35 KTS...THIS
COULD RESULT IN ISOLATED SEVERE THUNDERSTORMS...WITH HAIL AND WIND AS
THE MAIN THREATS. THE BEST CHANCE OF ANY SEVERE STORMS WILL BE OVER
CENTRAL AND SOUTHERN MN...ALTHOUGH SEVERE WEATHER CANNOT BE RULED OUT
IN THE WESTERN TWIN CITIES METRO AREA.  INSTABILITY WILL DECREASE AFTER
SUNSET AS THE STORMS MOVE FROM EASTERN MN INTO WEST CENTRAL
WISCONSIN...AND LIKELY WEAKEN BEFORE MOVING OUT OF OUR AREA.

COOLER TEMPERATURES ARE EXPECTED ON MONDAY WITH HIGHS GENERALLY IN THE
LOWER 60S BEHIND THE COLD FRONT...BUT WESTERLY WINDS WILL INCREASE TO
20-25 MPH BY THE AFTERNOON ACROSS WESTERN AND CENTRAL MN...WITH GUSTS
TO 30 MPH POSSIBLE.  COMBINED WITH DRY AIR LEADING TO RELATIVE HUMIDITY
VALUES AROUND 20 PERCENT...THIS WILL INCREASE THE FIRE DANGER IN THESE
AREAS DURING MONDAY AFTERNOON...AND HAVE THEREFORE ISSUED A FIRE
WEATHER WATCH FOR THESE AREAS MONDAY AFTERNOON AND EARLY EVENING.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 340 PM CDT SUN APR 12 2015

THE LONG WAVE PATTERN REMAINS ACTIVE ACROSS THE CONUS THROUGH THE
EXTENDED WITH A HIGH WAVE NUMBER...PROGRESSIVE FLOW IN PLACE.
UNFORTUNATELY FOR THE THOSE SEEKING RAIN...THE GULF IS MOSTLY
CLOSED OFF FROM THE UPPER MISSISSIPPI RIVER VALLEY AND THE
MULTITUDE OF WAVES RIDING NEAR THE NORTHERN CONUS AND SOUTHERN
CANADIAN BORDERS CAN ONLY MANAGE TO DRAG MAINLY DRY COLD FRONTS
THROUGH MN/WI.

AN AREA OF HIGH PRESSURE BUILDS INTO THE REGION MONDAY NIGHT INTO
TUESDAY WITH DRY WEATHER EXPECTED. AFTERNOON DEEP MIXING WILL ONCE
AGAIN LEAD TO AFTERNOON RELATIVE HUMIDITY VALUES IN THE 20S WITH
EVEN SOME 10-20% RH IN WESTERN MN. A WEAK TROUGH COULD LIFT NORTH
INTO THE UPPER MISSISSIPPI RIVER VALLEY WEDNESDAY NIGHT INTO
THURSDAY POSSIBLY BRINGING SHOWERS TO THE AREA. THE SURFACE LOW
STARTS OF MUCH DEEPER IN THE NORTHERN HIGH PLANS...BUT FILLS AS IT
LIFTS E-NE ACROSS MN. THERE IS SOME ISENTROPIC LIFT WITH AN
INCREASE IN SOUTHERLY FLOW AHEAD OF THE TROUGH AND THERE IS ALSO
A WEAK SHORTWAVE ADVANCING ACROSS THE FORECAST AREA FROM THE
SOUTHWEST. TODAY'S GFS HAS THIS FEATURE MUCH SHOWING UP QUITE A
BIT STRONGER YESTERDAY /SO THERE IS A SLIGHT DOWNWARD TREND THERE/
BUT AT THE SAME TIME THE ECMWF WAS ALMOST COMPLETELY DRY YESTERDAY
AND NOW HAS A SUBTLE FEATURE WED-THU WITH LIGHT QPF /SO THERE IS
AN UPWARD TREND THERE/. PERHAPS THEY ARE FINDING SOME MIDDLE
GROUND. ADDITIONAL CHANCES FOR SHOWERS NEXT SUNDAY BUT AGAIN
SEEING SOME BIG DIFFERENCES IN FORECAST MODEL SOLUTIONS SO
FORECAST CONFIDENCE IF FAIRLY LOW AT THIS TIME. NEAR TO SLIGHT
ABOVE NORMAL TEMPS THROUGH THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 145 PM CDT SUN APR 12 2015

VFR CONDITIONS EXPECTED FOR MOST OF THE TAF PERIOD...BUT A FEW
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
COULD PRODUCE SOME BRIEF MVFR CONDITIONS. A COLD FRONT WILL MOVE
THROUGH IN THE WAKE OF THE STORMS...AND BRING NORTHWESTERLY WINDS
WITH GUSTS 20 TO 25KTS AGAIN ON MONDAY.

KMSP...
HIRES MODELS ARE DELAYING THE TIMING OF THE PRECIP UNTIL AFTER
02Z...SO PUSHED BACK THE TIMING SLIGHTLY IN THE TAF. SOME SMALL
HAIL AND GUSTY WIND ARE POSSIBLE. THE LINE SHOULD MOVE
QUICKLY...AND NOT LAST LONGER THAN AN HOUR...2 AT MOST.

/OUTLOOK FOR KMSP/
TUE...VFR. WINDS SSW 10 KTS.
WED...VFR. WINDS SSE 15-20 KTS.
THU...VFR. WINDS WNW 10 KTS

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR MNZ041>045-047>050-054>058-064-065-073.

WI...NONE.
&&

SHORT TERM...ADL
LONG TERM...CLF
AVIATION...JRB
Hazardous weather outlook, Apr 12, 11:52 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 PM CDT SUN APR 12 2015

MNZ051>053-059>063-066>070-075>078-082>085-091>093-WIZ014>016-
023>028-131800-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1252 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MOST OF MINNESOTA AND WESTERN
WISCONSIN LATE THIS AFTERNOON AND EVENING. A STORM OR TWO COULD
BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-064-065-073-074-131800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-
1252 PM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MOST OF MINNESOTA LATE THIS
AFTERNOON AND EVENING. A STORM OR TWO COULD BECOME STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY
IN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 12, 3:14 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT SUN APR 12 2015

MNZ049-057-122200-
STEARNS-KANDIYOHI-
414 PM CDT SUN APR 12 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL STEARNS AND
NORTHEASTERN KANDIYOHI COUNTIES...

AT 414 PM CDT...A STRONG THUNDERSTORM WAS OVER HAWICK...OR 16 MILES
NORTHEAST OF WILLMAR...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLD SPRING...ALBANY...PAYNESVILLE...RICHMOND...NEW LONDON...
FARMING...LAKE HENRY...ROSCOE...REGAL...ST. MARTIN...PAYNESVILLE
AIRPORT AND HAWICK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4564 9458 4540 9437 4533 9460 4533 9476
      4527 9477 4524 9487 4533 9500
TIME...MOT...LOC 2114Z 234DEG 38KT 4533 9484

BORGHOFF
Special weather statement, Apr 12, 3:42 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 PM CDT SUN APR 12 2015

MNZ043-044-050-122215-
MORRISON-BENTON-MILLE LACS-
442 PM CDT SUN APR 12 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILLE LACS...
SOUTHEASTERN MORRISON AND NORTH CENTRAL BENTON COUNTIES...

AT 441 PM CDT...A STRONG THUNDERSTORM WAS OVER MORRILL...OR 19 MILES
EAST OF LITTLE FALLS...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ONAMIA...MORRILL...LITTLE ROCK AND HILLMAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4576 9403 4585 9413 4617 9375 4602 9345
TIME...MOT...LOC 2141Z 229DEG 46KT 4588 9398

LAHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Stearns

When
April 12, 3:48 PM CST
Where
Stearns County, 0.48 mi E of Richmond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.450, -94.520

Hail, Kandiyohi

When
April 12, 4:15 PM CST
Where
Kandiyohi County, 1.38 mi N of Willmar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.150, -95.050

Hail, McLeod

When
April 12, 4:20 PM CST
Where
McLeod County, 0.69 mi N of Hutchinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.890, -94.370

Hail, McLeod

When
April 12, 4:40 PM CST
Where
McLeod County, 0.49 mi E of Hutchinson Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.870, -94.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559590, 559587, 559588, 559589.